Thunderstorm Wind, Walton
- When
- April 19, 4:00 AM CST
- Where
- Walton County, Bruce
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 30.470, -85.960
Scattered trees were blown down.
This event was characterized by a mid-level shortwave becoming negatively tilted in the Tennessee Valley and attendant surface low pressure. The strong wind field associated with this system included another anomalously strong low-level jet, with 925 hPa winds sampled on the 12Z/19 TAE Sounding around 40 knots!
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TAE wrote it up.
This event was characterized by a mid-level shortwave becoming negatively tilted in the Tennessee Valley and attendant surface low pressure. The strong wind field associated with this system included another anomalously strong low-level jet, with 925 hPa winds sampled on the 12Z/19 TAE Sounding around 40 knots! This advected warm, moist, and unstable air northward, ahead of a pre-frontal trough which served as a focusing mechanism for convection. Instability was initially lacking Thursday Night, but increased on Friday, with Mixed Layer CAPE ranging from 1-1.5k J/kg. Furthermore, the 12Z/19 TAE Sounding revealed Surface Based CAPE of nearly 2.4k J/kg, which is a record for the date per SPC Sounding Climatology! The instability and Bulk Shear (0-6 km) over 50 knots overcame the poorer mid-level lapse rates, and the QLCS intensified as it moved east of the Flint and Apalachicola Rivers on Friday. Despite Shear (0-1 km) around 35 knots on the 12Z/19 TAE Sounding, the hodograph revealed a more unidirectional wind within this layer, however there may have been slightly more veering based on the nearby observations from TLH.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tallahassee, FL wrote its last area forecast discussion before the first event at Apr 19, 1:12 AM CST, 2 hours 48 minutes earlier.
Area Forecast Discussion
National Weather Service Tallahassee FL
312 AM EDT Fri Apr 19 2019
.NEAR TERM [Through Today]...
The cold front is moving through MS and Southern LA at this time (12
AM EDT). A deep trough over the Southeast is fueling strong to
severe thunderstorms. The leading line of storms has fizzled out but
more storms are developing in Southern AL/MS. These storms will
likely move through the region late tonight and into the morning
hours. The atmosphere is still favorable for these storms to
intensify. Instability is elevated at 1000 to 2500 J/KG in Southern
AL and the FL Panhandle. 0 to 6 KM wind shear is impressive around
60 knots in the FL Panhandle and Southern AL. 0 to 1 KM wind shear
is even more impressive at 30 to 40 knots over Southern AL,
Northwest FL and Southwest GA. That means the environment is
favorable for tornado development.
A squall line will likely move through late tonight into the morning
hours. Widespread damaging wind gusts up to 80 mph will be possible
as storms move through. There will likely be a few tornadoes
embedded in the line of storms. Timing for this line looks like
around 3 to 7 AM for the FL Panhandle and Southeast AL Counties, 5
to 10 AM for Tallahassee/Albany area and adjacent counties and 8 to
noon for easternmost counties like Valdosta area and Eastern Big
Bend Florida.
The strong to severe storms should be out of the region around noon.
Some rain or showers may continue in the afternoon. Highs will be in
the mid 60s to the mid 70s.
A Wind Advisory is in effect today with strong westerly winds expected
behind the cold front. Wind gusts up to 40 mph will be possible
mainly this afternoon and early evening.
.SHORT TERM [Tonight Through Sunday]...
In the upper levels a deep trough will move out of the region on
Sunday. At the surface a cold front will be through the region by
this evening. Some wrap around moisture may bring some lingering
clouds until drier air moves in tomorrow afternoon/evening. High
pressure will be overhead tomorrow night and Sunday. POPs will be
very low. Highs will be much cooler in the mid to upper 60s tomorrow
and in the mid 70s on Sunday. Lows will be in the mid to upper 40s.
.LONG TERM [Sunday Night Through Friday]...
East coast trough will continue lifting northeast Sunday with our
area underneath building high pressure at the surface and aloft.
Tranquil weather is anticipated through much of the long term period
which will allow temperatures to moderate into the low to mid 80s
for highs and lows into the low 60s by mid week. The next system
will approach the tri state region late next week.
&&
.AVIATION...
[Through 06Z Saturday]
Strong to severe squall line will cross over the tri state region
overnight through this morning. Timing of the line seems fairly
consistent and used the HRRR and NAM for timing. Again, not much
change in timing from the previous TAF set. Will metwatch and
amend as needed. Expect MVFR/IFR cigs/vsbys to accompany this
line. Also added stronger gradient winds in the late morning
through afternoon hours well behind the convective line as winds
shift to the northwest.
&&
.MARINE...
A line of strong to severe storms will move through this morning.
Winds up to 80 mph are possible with these storms. Isolated
tornadoes are also expected. Strong southerly winds will become
westerly and even stronger this morning. A Gale Warning is in
effect this morning until this evening. Frequent gusts up to 40
knots are expected. Seas will peak this afternoon and evening at
8 to 12 feet with occasional seas up to 15 feet.
&&
.FIRE WEATHER...
A line of thunderstorms will move through the region through the
morning hours. High dispersions above 75 are likely later today
and Saturday. Otherwise no fire weather concerns.
&&
.HYDROLOGY...
Today's quick moving system will bring about 1 to 1.5 inches of
rainfall to the area. This will not cause widespread flooding
issues. Persistent strong winds from the south-southwest, however,
will cause coastal flooding along the Big Bend coastline from the
Ochlockonee River eastward to the Suwannee River.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter activation is requested. Spotters should safely report
significant weather conditions and/or damage by calling the office or
tweeting us @NWSTallahassee.
&&
.PRELIMINARY POINT TEMPS/POPS...
Tallahassee 73 49 69 46 77 / 90 10 0 0 0
Panama City 70 52 68 52 72 / 40 20 0 0 0
Dothan 67 46 66 46 75 / 40 10 0 0 0
Albany 71 47 65 46 75 / 90 10 10 0 0
Valdosta 76 49 68 47 76 / 90 0 0 0 0
Cross City 75 52 69 48 76 / 90 10 10 0 0
Apalachicola 73 53 69 51 73 / 80 20 0 0 0
&&
.TAE WATCHES/WARNINGS/ADVISORIES...
FL...Coastal Flood Warning until 5 PM EDT this afternoon for Coastal
Dixie-Coastal Taylor.
Wind Advisory from 10 AM EDT /9 AM CDT/ this morning to 8 PM EDT
/7 PM CDT/ this evening for Calhoun-Central Walton-Coastal
Bay-Coastal Dixie-Coastal Franklin-Coastal Gulf-Coastal
Jefferson-Coastal Taylor-Coastal Wakulla-Gadsden-Holmes-
Inland Bay-Inland Dixie-Inland Franklin-Inland Gulf-Inland
Jefferson-Inland Taylor-Inland Wakulla-Jackson-Lafayette-
Leon-Liberty-Madison-North Walton-South Walton-Washington.
High Rip Current Risk through late Saturday night for Coastal
Bay-Coastal Franklin-Coastal Gulf-South Walton.
High Surf Advisory until 2 AM EDT /1 AM CDT/ Saturday for
Coastal Bay-Coastal Gulf-South Walton.
Coastal Flood Advisory until 5 PM EDT this afternoon for Coastal
Franklin-Coastal Jefferson-Coastal Wakulla.
GA...Wind Advisory from 10 AM this morning to 8 PM EDT this evening
for Baker-Ben Hill-Berrien-Brooks-Calhoun-Clay-Colquitt-
Cook-Decatur-Dougherty-Early-Grady-Irwin-Lanier-Lee-Lowndes-
Miller-Mitchell-Quitman-Randolph-Seminole-Terrell-Thomas-
Tift-Turner-Worth.
AL...Wind Advisory from 9 AM this morning to 7 PM CDT this evening
for Coffee-Dale-Geneva-Henry-Houston.
GM...Small Craft Advisory until 10 AM EDT /9 AM CDT/ this morning for
Apalachee Bay or Coastal Waters From Keaton Beach to
Ochlockonee River FL out to 20 Nm-Coastal Waters From
Ochlockonee River to Apalachicola Fl out to 20 Nm-Coastal
waters from Suwannee River to Keaton Beach FL out 20 NM-
Coastal waters from Mexico Beach to Apalachicola FL out 20
NM-Coastal waters from Mexico Beach to Okaloosa Walton
County Line FL out 20 NM-Waters from Suwannee River to
Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
to Mexico Beach FL from 20 to 60 NM-Waters from Mexico
Beach to Okaloosa Walton County Line FL from 20 to 60 NM.
Small Craft Advisory from 10 PM EDT /9 PM CDT/ this evening to
11 PM EDT /10 PM CDT/ Saturday for Apalachee Bay or Coastal
Waters From Keaton Beach to Ochlockonee River FL out to 20
Nm-Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM-Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL
from 20 to 60 NM.
Gale Warning from 10 AM EDT /9 AM CDT/ this morning to 10 PM EDT
/9 PM CDT/ this evening for Apalachee Bay or Coastal Waters
From Keaton Beach to Ochlockonee River FL out to 20 Nm-
Coastal Waters From Ochlockonee River to Apalachicola Fl
out to 20 Nm-Coastal waters from Suwannee River to Keaton
Beach FL out 20 NM-Coastal waters from Mexico Beach to
Apalachicola FL out 20 NM-Coastal waters from Mexico Beach
to Okaloosa Walton County Line FL out 20 NM-Waters from
Suwannee River to Apalachicola FL from 20 to 60 NM-Waters
from Apalachicola to Mexico Beach FL from 20 to 60 NM-
Waters from Mexico Beach to Okaloosa Walton County Line FL
from 20 to 60 NM.
&&
NEAR TERM...McD
SHORT TERM...McD
LONG TERM...Scholl
AVIATION...Scholl
MARINE...McD
FIRE WEATHER...Scholl
HYDROLOGY...NguyenSpecial Weather Statement
National Weather Service Tallahassee FL
218 AM EDT FRI APR 19 2019
ALZ065>069-FLZ007>012-108-112-GAZ121-190715-
Coffee AL-Houston AL-Geneva AL-Dale AL-Henry AL-Inland Bay FL-
South Walton FL-North Walton FL-Coastal Bay FL-Central Walton FL-
Holmes FL-Jackson FL-Washington FL-Clay GA-
218 AM EDT FRI APR 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...COFFEE...GENEVA...
CENTRAL HOUSTON...NORTHWESTERN JACKSON...NORTHWESTERN BAY...WALTON...
HOLMES...CENTRAL WASHINGTON AND SOUTH CENTRAL CLAY COUNTIES UNTIL 315
AM EDT/215 AM CDT/...
At 212 AM EDT/112 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Shopton to near Ferry
Pass. Movement in excess ofwas northeast at 50 mph.
Winds up to 40 mph will be possible well ahead of this line of
storms across the area.
Locations impacted include...
Daleville, Elba, Abbeville, Fort Gaines, Vernon, Bonifay, Geneva,
Headland, Dothan, Fort Rucker, Ozark, Santa Rosa Beach, De Funiak
Springs, Enterprise, Graceville, Hartford, Taylor, Midland City,
Kinsey and Level Plains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 AM EDT/800 AM CDT/ for
southeastern Alabama...the Panhandle of Florida...and southwestern
Georgia.
LAT...LON 3038 8633 3042 8631 3039 8611 3044 8616
3047 8613 3046 8619 3050 8620 3046 8639
3099 8639 3100 8619 3153 8619 3154 8614
3162 8615 3162 8542 3171 8542 3170 8524
3158 8501 3026 8593 3031 8639 3040 8639
TIME...MOT...LOC 0612Z 224DEG 42KT 3208 8591 3053 8712Special Weather Statement
National Weather Service Tallahassee FL
314 AM EDT FRI APR 19 2019
ALZ065>069-FLZ007>012-108-112-GAZ121-190815-
Coffee AL-Houston AL-Geneva AL-Dale AL-Henry AL-Inland Bay FL-
South Walton FL-North Walton FL-Coastal Bay FL-Central Walton FL-
Holmes FL-Jackson FL-Washington FL-Clay GA-
314 AM EDT FRI APR 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR DALE...HENRY...COFFEE...GENEVA...
HOUSTON...WESTERN JACKSON...CENTRAL BAY...WALTON...HOLMES...
WASHINGTON AND SOUTH CENTRAL CLAY COUNTIES UNTIL 415 AM EDT/315 AM
CDT/...
At 312 AM EDT/212 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Davisville to 7 miles
east of Goshen to 17 miles east of Riverview to 7 miles northeast of
Navarre. Movement was northeast at 55 mph.
Winds up to around 40 mph will continue to be possible well ahead of
this line of storms across the area.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Daleville, Elba,
Abbeville, Cottonwood, Fort Gaines, Vernon, Bonifay, Geneva,
Headland, Dothan, Fort Rucker, Ozark, Santa Rosa Beach, De Funiak
Springs, Enterprise, Chipley and Graceville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 AM EDT/800 AM CDT/ for
southeastern Alabama...the Panhandle of Florida...and southwestern
Georgia.
LAT...LON 3039 8636 3040 8623 3043 8626 3043 8625
3039 8611 3050 8620 3046 8639 3099 8639
3100 8619 3150 8619 3162 8608 3162 8542
3171 8542 3170 8525 3158 8501 3009 8566
3030 8605
TIME...MOT...LOC 0712Z 229DEG 47KT 3229 8563 3169 8600 3109 8677 3049
8682PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
334 AM EDT FRI APR 19 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 AM COASTAL FLOOD 1 ENE GREEN POINT 29.77N 84.81W
04/19/2019 FRANKLIN FL PUBLIC
SOME WATER SPLASHING ONTO US-98. LOCATION IS
NEAR HIGH TIDE AT LSR TIME.
&&Special Weather Statement
National Weather Service Tallahassee FL
412 AM EDT FRI APR 19 2019
ALZ065>069-FLZ007>014-108-112-114-GAZ121-142-143-155-190915-
Coffee AL-Houston AL-Geneva AL-Dale AL-Henry AL-Inland Bay FL-
Calhoun FL-Inland Gulf FL-South Walton FL-North Walton FL-
Coastal Gulf FL-Coastal Bay FL-Central Walton FL-Holmes FL-
Jackson FL-Washington FL-Miller GA-Clay GA-Early GA-Seminole GA-
412 AM EDT FRI APR 19 2019
...SIGNIFICANT WEATHER ADVISORY FOR DALE...GENEVA...HOUSTON...HENRY
AND COFFEE COUNTIES IN SOUTHEASTERN ALABAMA...NORTHWESTERN GULF...
WALTON...WASHINGTON...JACKSON...BAY...WESTERN CALHOUN AND HOLMES
COUNTIES IN THE PANHANDLE OF FLORIDA...SOUTH CENTRAL CLAY...EARLY...
NORTHWESTERN SEMINOLE AND NORTHWESTERN MILLER COUNTIES IN
SOUTHWESTERN GEORGIA UNTIL 515 AM EDT/415 AM CDT/...
At 411 AM EDT/311 AM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Goshen to near Laurel
Hill to near Eglin Air Force Base to 25 miles southeast of Navarre
Beach. Movement was northeast at 50 mph.
Winds gusts up to 50 mph are possible well ahead of this line of
storms across the area.
Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Callaway, Daleville,
Elba, Abbeville, Cottonwood, Fort Gaines, Vernon, Bonifay, Ozark,
Santa Rosa Beach, De Funiak Springs, Enterprise, Chipley, Graceville,
Geneva, Marianna and Headland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 900 AM EDT/800 AM CDT/ for
southeastern Alabama...the Panhandle of Florida...and southwestern
Georgia.
LAT...LON 3099 8639 3100 8619 3153 8619 3154 8614
3162 8615 3162 8542 3171 8542 3170 8525
3143 8476 2994 8539 3030 8603 3039 8633
3042 8632 3038 8612 3047 8614 3046 8619
3050 8620 3046 8639
TIME...MOT...LOC 0811Z 219DEG 44KT 3174 8605 3100 8646 3058 8637 3004
8670The Eglin Afb radar (KEVX), 11 km away, was scanning. The volume nearest the first event began at 10:00 UTC.
34 thunderstorm wind, 3 tornado. Local standard time, as filed.
Scattered trees were blown down.
Trees were blown down near Ponce De Leon.
Trees were blown down near Bonifay.
A tree was blown down on Garden View Road close to Mill Road.
A tree was blown down on Douglas Road close to Peanut Road.
A tree was blown down on Tram Road near St Joe Road.
A tree was blown down onto a home near Woodville Highway. An 8 year old girl was killed and a 12 year old boy was injured.
A tree was blown down on Bronough Street north of Tennessee Street.
Scattered trees and power lines were blown down.
A tree was blown down on Stone Road near Lakeshore Drive.
A power line was blown down onto Highway 20.
A tree was blown down onto a home near Woodville Highway.
A tree was blown down onto a home near Woodville Highway.
A tree was blown down on Capitola Road at Benjamin Chaires Road.
A tornado initially touched down in the Apalachicola National Forest in Liberty county and caused minor tree damage which was surveyed along numerous Forest Roads. When the tornado crossed into Wakulla county, a property owner along Smith Creek Road reported trees down at their address, which was relayed to the NWS by the Wakulla County Sheriff's department. The tornado continued northeast into southwest Leon county where it remained in the forest and continued to cause minor tree damage. The tornado dissipated before reaching Bloxham Cutoff Road, or any populated areas in Leon county.
A tornado initially touched down in the Apalachicola National Forest in Liberty county and caused minor tree damage which was surveyed along numerous Forest Roads. When the tornado crossed into Wakulla county, a property owner along Smith Creek Road reported trees down at their address, which was relayed to the NWS by the Wakulla County Sheriff's department. The tornado continued northeast into southwest Leon county where it remained in the forest and continued to cause minor tree damage. The tornado dissipated before reaching Bloxham Cutoff Road, or any populated areas in Leon county.
A tornado initially touched down in the Apalachicola National Forest in Liberty county and caused minor tree damage which was surveyed along numerous Forest Roads. When the tornado crossed into Wakulla county, a property owner along Smith Creek Road reported trees down at their address, which was relayed to the NWS by the Wakulla County Sheriff's department. The tornado continued northeast into southwest Leon county where it remained in the forest and continued to cause minor tree damage. The tornado dissipated before reaching Bloxham Cutoff Road, or any populated areas in Leon county.
A tree was blown down onto power lines near Roberts Ave and Paul Dirac Dr.
Power lines were blown down on Surf Road and Booth Road.
The public reported trees uprooted or snapped via mping.
A tree was blown down on Stone Road near Lakeshore Drive.
A tree was blown down on the side of an apartment building near Gadsden and Carolina Street.
A tree was blown down at the intersection of Bannerman Road and Bull Headley Road.
Several trees were blown down in the Golden Eagle area.
A tree was blown down on Ox Bow Road near Ox Bottom Road.
A tree was blown down at Oaks Edge Road.
A tree was blown down at I-10 at Mile Marker 201 eastbound.
A tree was blown down on Highway 221 just north of I-10 in Madison county.
A tree was blown down at Disston Street.
A tree was blown down onto Brewer Street.
A tree was blown down at Shamrock East at Ardara Dr.
A tree was blown down on West Capps Highway and Cody Church Road.
A tree was blown down on Walden Road at Atascadera Lane.
A few power lines were blown down near Mayo.
Trees were blown down on Highway 19.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Thunderstorm Wind, Leon | 2019-04-19 | 8 | Female | Permanent Home | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2019Every state in 2019This day in weather historyThe tornado archive for Florida, 2019Warnings in Florida, April 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 820540, 820541, 820543, 820544, 820545, 820546, 820547, 820548, 820549, 820550, 820551, 820552, 820553, 820554, 822200, 822206, 822210, 820557, 820558, 820559, 820560, 820561, 820562, 820563, 820564, 820565, 820566, 820567, 820568, 820569, 820570, 820571, 820572, 820573, 820574, 820575, 820576.